Track Drawings of Graphs with Constant Queue Number

  • Emilio Di Giacomo
  • Henk Meijer
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2912)


A k-track drawing is a crossing-free 3D straight-line drawing of a graph G on a set of k parallel lines called tracks. The minimum value of k for which G admits a k-track drawing is called the track number of G. In [9] it is proved that every graph from a proper minor closed family has constant track number if and only if it has constant queue number. In this paper we study the track number of well-known families of graphs with small queue number. For these families we show upper bounds and lower bounds on the track number that significantly improve previous results in the literature. Linear time algorithms that compute track drawings of these graphs are also presented and their volume complexity is discussed.


  1. 1.
    Cornelsen, S., Schank, T., Wagner, D.: Drawing graphs on two and three lines. In: Goodrich, M.T., Kobourov, S.G. (eds.) GD 2002. LNCS, vol. 2528, pp. 31–41. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  2. 2.
    Dujmović, V., Morin, P., Wood, D.: Pathwidth and three-dimensional straight line grid drawings of graphs. In: Goodrich, M.T., Kobourov, S.G. (eds.) GD 2002. LNCS, vol. 2528, pp. 42–53. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  3. 3.
    Dujmović, V., Wood, D.: New results in graph layout. Technical Report TR-03-04, School of Computer Science, Carleton University (2003)Google Scholar
  4. 4.
    Dujmović, V., Wood, D.: Tree-partitions of k-trees with application in graph layout. In: Bodlaender, H.L. (ed.) WG 2003. LNCS, vol. 2880, pp. 205–217. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  5. 5.
    Felsner, S., Liotta, G., Wismath, S.: Straight line drawings on restricted integer grids in two and three dimensions. In: Mutzel, P., Jünger, M., Leipert, S. (eds.) GD 2001. LNCS, vol. 2265, pp. 328–342. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  6. 6.
    Ganley, J.L.: Stack and queue layouts of Halin graphs (1995) (manuscript)Google Scholar
  7. 7.
    Halin, R.: Studies in minimally connected graphs. In: Combinatorial Mathematics and its Applications, New York, pp. 129–136. Academic Press, London (1971)Google Scholar
  8. 8.
    Heath, L.S., Rosenberg, A.L.: Laying out graphs using queues. SIAM J. Computing 21, 927–958 (1992)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Wood, D.: Queue layouts, tree-width, and three-dimensional graph drawing. In: Agrawal, M., Seth, A.K. (eds.) FSTTCS 2002. LNCS, vol. 2556, pp. 348–359. Springer, Heidelberg (2002)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • Emilio Di Giacomo
    • 1
  • Henk Meijer
    • 2
  1. 1.Università degli Studi di PerugiaPerugiaItaly
  2. 2.Queen’s UniversityKingstonCanada

Personalised recommendations